Hail, Washington
- When
- August 2, 2:15 PM MST
- Where
- Washington County, 1.58 mi W of Hyde
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.130, -102.860
Severe thunderstorms formed along a stationary boundary and produced large hail, from 1 to 2 inches in diameter. The hail produced extensive crop damage around Haxtun.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms formed along a stationary boundary and produced large hail, from 1 to 2 inches in diameter. The hail produced extensive crop damage around Haxtun.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 2, 9:36 AM MST, 4 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1036 AM MDT Wed Aug 2 2017 .UPDATE... Issued at 1024 AM MDT Wed Aug 2 2017 Current satellite showing main frontal boundary over central Montana with increasing moisture and surface trough into Wyoming. These features will help to bring increased convection on the plains later this afternoon and into the evening and early morning hours on Thursday. Morning upper air soundings showed a modest 0.55 PW but model guidance has that increasing to above one inch for the plains by later this afternoon with the increase surge of moisture provided by the weaker of the two frontal passages. Delayed onset of precipitation by a few hours given placement of the moisture and lift provided by the frontal boundary. Convection coverage will increase by early evening with severe possible over the far NE plains. Models still showing high instability with shear values from 40 to 50. Upper level jet support will increase by late tonight into Thursday morning that will carry convection into the overnight hours. Main hazards from storms will be gusty thunderstorm outflow winds of 60 to 70 mph, hail up to 1 inch and brief moderate to heavy rainfall. Further west over the Denver metro shear will not be as good so expect gusty winds and brief moderate to heavy rain with lightning. && .SHORT TERM...(Today and tonight) Issued at 247 AM MDT Wed Aug 2 2017 NW flow aloft will increase today thru tonight as an upper level trough moves into the nrn High Plains. At the surface there will be a couple of fronts that will affect nern CO. The first front looks like it will be near the WY border around 18z and then will move across the plains by late aftn. Thus expect sct tstms to dvlp along this bndry by mid aftn with storms moving quickly se due to stronger mid lvl flow. With favorable shear there could be a few svr storms especially along and east of a line from Sterling to Akron to Limon. Large hail and damaging winds would be the main threat. Further west instability will not be as high but there will still be a chance of showers and a few storms along the front range urban corridor and across the higher terrain. As for highs this aftn there is another degree or two of warming in the 850-700 bm layer so will raise temps into the upper 80s to lower 90s across most of the plains. For tonight a second cold front will move across the plains this evening with increasing upslope flow and moisture. Meanwhile QG fields so some minor mid lvl ascent overnight along with nrn CO being in the favored left fnt quadrant of an upper level jet. Thus it's possible there will be additional sct showers and tstms this evening which could linger overnight as well. .LONG TERM...(Thursday through Tuesday) Issued at 247 AM MDT Wed Aug 2 2017 The ridge of high pressure that continues to dominate our weather pattern moves a bit further west on Thursday, and a strong short wave trough impacts the upper Mississippi Valley, increasing the northwest flow across Colorado. Global and medium range models hint at a weak short wave trough impacting the northeast quarter of the state before sunrise on Thursday, generating weak synoptic scale upward motion. At the surface, the northwest flow will drive an unseasonably strong cool front into Colorado overnight and it will cross the bulk of our area by sunrise, ushering in breezy northeast winds and remarkably cool temperatures by early August standards. Behind the front moist upslope flow will lead to a thick stratus deck that should persist through midday and may only become broken/scattered during the afternoon hours, especially nearest the foothills. Instability behind the front will be limited due to a strong inversion above the frontal boundary. Main forcing for precipitation will be the deep/moist upslope flow, favoring the areas east of the Continental Divide to around I-25, and the Palmer Divide. Believe any rain that develops will be light. The big story will be the high temperatures. West of the Continental Divide temperatures will be similar to Wednesday's highs. East of the Divide 700 mb temps cool 4-8 degC, and with cloud cover expect highs to only reach the low 70s. Strong subsidence develops in the wake of the short wave trough Friday morning. Temperatures should rebound 10-15 degrees on Friday vs. Thursday, with highs in the low to mid 80s across the Plains. Strong surface low pressure across northern Wyoming and high pressure over the central Mississippi Valley places a robust southeast flow across the Plains on Friday. Good chance of a Denver Cyclone to form somewhere near DIA Friday afternoon. Instability will be increasing throughout the day as the southeast flow advects better theta-e and dewpoints into the far eastern portions of our area. Near 50 degF dewpoints across the I-25 urban corridor and mid to upper 50s across the eastern Plains would support MLCAPEs between 800 and 1200 J/kg Friday afternoon across the far northeast Plains. Storm coverage will be isolated at best because of the large scale subsidence, with the best chances near the deeper moisture east of an Akron to Sterling line. The mountains may see an few isolated diurnal thunderstorms as well, but with PWATs around 0.3-0.4" not expecting much rain to accumulate. On Saturday yet another short wave trough is possible with the northwest flow and provides lift across the eastern third of Colorado by the afternoon hours. Another cool front looks to impact the area during the day. Low-level moisture behind the front is weak, and despite decent synoptic support, am not expecting more than isolated light rain showers that develop first over the mountains then move SE across the Plains. GFS much more gung ho on rain chances and amounts, but believe it's overdoing the strength of the shortwave trough and the strength of the upslope. The blended solution looks okay for now this day. Temperatures should be at or slightly below normal area wide. Sunday through Tuesday will continue to have northwest flow aloft and several short wave troughs embedded in the northwest flow. This will allow for continued slight chances of showers and thunderstorms each day and several cool front passages. Models having a hard time resolving the details and timing of the short waves and frontal passages, and overall moisture does not look great on any particular day. Thus, will not make any modifications to the blended guidance. High/Low temperatures should be slightly below normal, with the coolest day occurring on Sunday and a warming trend Monday and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1024 AM MDT Wed Aug 2 2017 Thunderstorm conditions are expected to start between 21 and 01z where gusty winds up to 40 mph, lightning and brief moderate to heavy rain will be the main hazards. Until then winds will be light and variable before turning northerly with the onset of frontal passage later this afternoon. Winds from 340 to 010 with speeds from 10 to 15 kts can be expected. Ceilings and vis should remain VFR over area airports...however, if a strong storm moves over the terminals expect some reduction in vis from heavy rainshowers. With a secondary push of colder air after 00z Thursday showers will continue with ceilings around 080 from 01 to 05z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Bowen SHORT TERM...RPK LONG TERM...Schlatter AVIATION...Bowen
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1045 AM MDT Wed Aug 2 2017 COZ030>051-031645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1045 AM MDT Wed Aug 2 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over northeast Colorado this afternoon with a few severe storms possible mainly along and east of a line from Sterling to Akron to Limon. Hail to 1.5 inches in diameter along with wind gusts to 70 mph will be possible. Elsewhere thunderstorms may produce wind gusts to 50 mph, small hail and brief moderate to heavy rain. Over the higher terrain there will be a chance of showers and thunderstorms as well with brief rain, gusty winds and deadly lightning. For tonight there will continue to be a chance of showers and thunderstorms as a weather disturbance moves across the state along with a cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday It will be cooler behind a cold front Thursday with readings in the upper 60s to lower 70s over northeast Colorado. Scattered morning showers are expected Thursday morning with a isolated storms possible during the afternoon. Isolated thunderstorms will form Friday and Saturday afternoon and evening. Most of the storms will remain over the higher terrain. Chances for thunderstorms increase Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across the far eastern plains by 3 pm.
The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
10 hail. Local standard time, as filed.
Extensive crop damage observed as hail piled up to 4 inches in depth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705896, 705897, 705898, 705899, 705900, 705901, 705902, 705903, 705904, 705905.